Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 94, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 15, 2020, 2:32 PM CDT for Franklin County, Gasconade County, Warren County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2020, 2:32 PM CDT (19:32 UTC)
- Expired
- Jul 15, 2020, 3:15 PM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Gasconade County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 63 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:10 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1825 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
366
WUUS53 KLSX 151932
SVRLSX
MOC071-073-219-152015-
/O.NEW.KLSX.SV.W.0094.200715T1932Z-200715T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
232 PM CDT Wed Jul 15 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Franklin County in east central Missouri...
Southwestern Warren County in east central Missouri...
Northern Gasconade County in east central Missouri...
* Until 315 PM CDT.
* At 232 PM CDT, a severe thunderstorm was located over Swiss, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hermann, New Haven, Swiss, Treloar, Gasconade, Berger and Holstein.
This also includes Deutschheim Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for east central
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 9158 3880 9116 3856 9111 3852 9160
TIME...MOT...LOC 1932Z 244DEG 28KT 3859 9151
HAIL...1.00IN
WIND...60MPH
$$
Glass2 follow-up statements
418
WWUS53 KLSX 151943
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
243 PM CDT Wed Jul 15 2020
MOC071-073-219-152015-
/O.CON.KLSX.SV.W.0094.000000T0000Z-200715T2015Z/
Franklin MO-Warren MO-Gasconade MO-
243 PM CDT Wed Jul 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN FRANKLIN...SOUTHWESTERN WARREN AND NORTHEASTERN
GASCONADE COUNTIES...
At 242 PM CDT, a severe thunderstorm was located near Swiss, moving
east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hermann, New Haven, Swiss, Treloar, Berger and Holstein.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for east central
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9147 3880 9116 3856 9111 3854 9151
TIME...MOT...LOC 1942Z 247DEG 27KT 3861 9141
HAIL...1.50IN
WIND...60MPH
$$
Glass952
WWUS53 KLSX 151956
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
256 PM CDT Wed Jul 15 2020
MOC073-152006-
/O.CAN.KLSX.SV.W.0094.000000T0000Z-200715T2015Z/
Gasconade MO-
256 PM CDT Wed Jul 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GASCONADE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for east central
Missouri.
LAT...LON 3870 9137 3877 9116 3856 9111 3858 9137
TIME...MOT...LOC 1956Z 247DEG 25KT 3863 9130
$$
MOC071-219-152015-
/O.CON.KLSX.SV.W.0094.000000T0000Z-200715T2015Z/
Franklin MO-Warren MO-
256 PM CDT Wed Jul 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN FRANKLIN AND SOUTHWESTERN WARREN COUNTIES...
At 256 PM CDT, a severe thunderstorm was located near New Haven,
moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
New Haven, Treloar, Berger and Holstein.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for east central
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9137 3877 9116 3856 9111 3858 9137
TIME...MOT...LOC 1956Z 247DEG 25KT 3863 9130
HAIL...1.50IN
WIND...60MPH
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:08 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 15, 1:08 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 108 PM CDT Wed Jul 15 2020 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 324 AM CDT Wed Jul 15 2020 (Through This Evening) The main focus through this evening will be on the potential for strong to severe thunderstorms. Very early this morning, there is ongoing convection across northern Missouri near the position of the slow-moving cold front. Further west/southwest, regional radar imagery shows an MCS across south-central Kansas. There is also already a clear sign of a broad circulation embedded within these thunderstorms or a developing MCV. This MCV is likely to help initiate renewed convection likely just after midday near the cold front, or more likely, an outflow boundary emanating southeastward out of the ongoing convection entering portions of northeast Missouri. The convective mode initially favors discrete supercells, with large hail and damaging winds the main threats. Storms should congeal into one or more bowing segments by mid/late afternoon as storms move to the east/southeast. The threat for mesovortices embedded within these bow echoes looks favorable with the 0-3 km shear vector of 30-40 knots nearly perpendicular to any bowing segments. In addition, the 0-1 km shear and helicity values suggest a few tornadoes would be possible later today as well as possible widespread wind damage from very late this afternoon through early this evening. Tornadogenesis may also be enhanced due to localized increases in helicity near the track of a surface wave along the frontal zone or outflow boundary. Surface winds also back to the southeast ahead of this feature. The area of highest concern this afternoon and evening is from east-central Missouri into southern Illinois which will be near or just southeast of the track of the aforementioned surface wave of low pressure. There is also the potential for locally heavy rainfall due to efficient rainfall characterized by an environment with very high moisture content (PWATs > 2.00") and deep warm cloud depths. The main area to watch will be during the morning hours across portions of northeast Missouri where training may occur along the slow-moving boundary. Storms this afternoon and evening are expected to be more progressive in nature, likely reducing the localized heavy rainfall threat. In addition, most areas have seen little to no rainfall over the past week so flash flood guidance is on the high side (3hr generally 2.50-3.00"). High temperatures will be tricky today as there is still a little bit of uncertainty as to exactly how far southeast ongoing convection gets across the area later this morning and its associated cloud debris. The warmest temperatures should be southeast of the track of the surface low this afternoon, with low 90s favored across portions of east-central and southeast Missouri as well as southwest Illinois. These temperatures combined with dewpoints rising into the low to mid 70s should yield peak heat index values slightly over 100 degrees. Cannot rule out a few locations touching heat advisory magnitude criteria (105F), but nothing widespread nor persistent is expected. In addition, given the uncertainty with high temperatures today, no advisory looks warranted. (Tonight - Thursday) Still thinking that the storms should weaken by late this evening as instability begins to wane, but more importantly, mid/upper level forcing for ascent weakens substantially behind the departing MCV/shortwave trough. Storms should by and large exit the CWA behind the trailing cold front overnight tonight. This cold front should stall out near or just south of the CWA late tonight into early Thursday. Given at least semi-organized convection through early this evening, the expectation is for this front to likely stall just to our south. Dry weather is forecast as a result behind the front through Thursday, though did reintroduce slight chance PoPs across portions of southeast Missouri into south-central Illinois during the afternoon hours in case the boundary is slightly further north. Due to the higher confidence in the frontal boundary being south or almost entirely south of the area on Thursday, have lowered high temperatures a couple of degrees from the previous forecast, resulting in readings generally staying at or below 90 degrees. In addition, somewhat drier air should also filter into the mid- Mississippi valley. Therefore, heat is not as much of a concern as feared a couple of days ago. Peak heat index values should stay at least a couple of degrees below 100F across the bi-state region. Gosselin .LONG TERM... (Thursday Night through Tuesday) Issued at 324 AM CDT Wed Jul 15 2020 (Thursday Night - Friday) Models are coming into better agreement with a possible MCS or at the very least numerous thunderstorms along the quasi-stationary front Thursday night. The focus likely will be just south of the CWA, but a slight northward adjustment would yield higher PoPs into our southeastern Missouri counties. These thunderstorms should act to delay the northward progress of the frontal zone heading into Friday. Given this frontal boundary likely should be slower to move through the area, and the potential for scattered storms near the boundary, high temperatures look a couple of degrees cooler than 24 hours ago. Forecast highs are likely to reach the low to mid 90s, with peak heat index values just over 100 degrees for much of the area. (Friday Night - Tuesday) The long advertised heat event still appears on track, just a few days delayed from what it looked like last weekend. The pesky frontal boundary should finally clear the CWA to the north Friday night into early Saturday. High temperatures should climb into the mid to upper 90s beginning on Saturday, and these values are very likely to continue on Sunday and Monday. The hottest temperatures are likely to be either Sunday or Monday as some dewpoints drop slightly. Some areas may even flirt with the century mark including the St. Louis metropolitan area. In terms of heat index values, the highest readings are likely to be on Saturday due to dewpoints in the mid 70s behind the retreating warm front. Values of 105-110F are likely. Some slight cooling in terms of peak heat index values should occur on Sunday into Monday due to the aforementioned lowering of dewpoints into the lower 70s. As alluded to yesterday, the main concern is the longevity of this heat event. It appears likely to start on Saturday (perhaps as early as Friday) and should continue at least into Monday. There are some signs of a possible cold front entering the CWA early next week, but given the strong coast to coast mid/upper level ridge in place, would favor this boundary stalling out north of our region leaving us with a prolonged heat wave. There is still plenty of time still to monitor exactly how long this heat wave will last, but there remains the potential for a duration-driven excessive heat event (4+ days of 105+ heat index values). Perhaps this heat wave will just be delayed, but not denied. Gosselin && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1254 PM CDT Wed Jul 15 2020 A slow moving cold front will continue to drift southward ever- so-slowly through Missouri through the afternoon and evening. Showers and thunderstorms continue stretch from central Missouri into west-central Illinois along and ahead of the front. Locally heavy rain and frequent lightning has been observed with some of the strongest storms. Another area will continue to develop over central Missouri this afternoon, exhibiting potential for strong to severe thunderstorm development. This areas will impact KCOU around 19z-20z, quickly pressing to the east. This features will travel along and ahead of the front with additional storms developing along the front through the evening. Expect that the remainder of the terminals will be impacted between 21z and 00z this evening. Any of the storms could result in locally heavy rain, visibility reductions between 2SM and 4SM. Localized gusts of 40 knots, visibility reductions below 1SM, and vivid lightning will be likely with the strongest thunderstorms, to be accounted for in any further amendments. Once the front passes between 00z and 02z, ceilings will likely lower to MVFR with some locations down to IFR. However, confidence in IFR is not high and may be limited in overall coverage. Expect improvement back to VFR through Thursday morning. SPECIFICS FOR KSTL: The main concern will be the thunderstorm potential late this afternoon and evening. Convective allowing models has become better aligned in timing and overall form of the convective feature. This feature is expected to develop as a small cluster of storms over central Missouri, potentially evolving into a bowing line. Main impact will be most likely from 22z through 00z with locally heavy rain, gusty winds to around 40 knots, and visibility reductions around lower than 2SM. For now, stuff with the general mention of visibility around 4SM with the boundary passage, but finer details may be better addressed/time in subsequent amendments. Showers and a few storms linger through about 01z to 02z with MVFR cigs expected to settle in tonight behind the front. There are some indications of lower visibilities with higher low level moisture content and light wind. This will be better grasped with continued trends in hi-res solutions. Expect VFR conditions to return late Thursday morning/early afternoon. Maples && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 15, 3:45 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 345 AM CDT Wed Jul 15 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-160845- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 345 AM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely to continue across parts of the area today. Some of these storms may be strong to severe, mainly during the afternoon and early evening hours. Damaging winds, large hail, and a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are additional chances of thunderstorms across parts of the area Thursday through Saturday and again Sunday night through Tuesday. A prolonged and dangerous heat wave is possible for much of the area from Friday through next Tuesday and perhaps beyond. Peak heat index values each day between 100 and 110 degrees are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening across much of the area. Spotters are encouraged to report any severe weather to the National Weather Service. Gosselin
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:59 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Pike, Ralls | 46 min |
| Jul 15, 9:56 AM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion | 49 min |
| Jul 15, 11:59 AM CDT | River Flood Warning | LSX | Monroe | 18 hr |
| Jul 15, 3:06 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Warren | 39 min |
| Jul 15, 3:51 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis, City of Saint Louis | 39 min |
| Jul 15, 4:11 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.